Health Advice

/

Health

Underlying problem needs to be identified

By Keith Roach, M.D. on

Dear Dr. Roach: I am a 65-year-old woman and have had pain in my right hip for more than a year. I have a normal body mass index. My general practitioner diagnosed trochanteric bursitis and recommended stretches plus Voltaren cream to reduce the pain. The stretching helped control the pain, but Voltaren cream did nothing for me.

At my last appointment, I asked my GP if a cortisone injection would reduce the pain, but she was not willing to try it, stating the use of cortisone would weaken the hip joint.

I bike 10 miles or walk 5 miles each day to get weight-bearing exercise for osteoporosis. Do you have any suggestions? -- NH

Answer: Greater trochanteric pain syndrome (the pain is certainly near the bursa, but it turns out the bursitis isn't usually the primary problem) is a common condition -- most common in women in their 60s -- that is usually caused by excess stress to the tendon of the gluteus medius muscle. Pain and tenderness where the tendon inserts on the bone in the side of the hip is the key physical exam finding to make the diagnosis.

Before discussing treatment, it's important to consider why people get it. It is often from abnormal movement of the hip, which in turn can be caused by many problems, including issues with the foot or knee. Bone issues, like scoliosis or a leg-length discrepancy, predispose to this condition. Treating the lateral hip pain without considering the underlying problem might help initially, only to lead to recurrences of the pain.

The gluteus muscles work with forceful extension of the hip, such as stair or hill climbing; or powerful cycling, such as sprinting or hill climbing. All of these can worsen your condition. Temporary reduction in activity until the pain gets under control is prudent.

My personal approach to this condition is a combination of injection of a cortisone-like drug and physical therapy. For those who elect not to get the injection, oral anti-inflammatories can be substituted. Topical anti-inflammatories like diclofenac (Voltaren) gel are most effective for people with a normal or below-normal BMI, but even then do not work on everybody. A single injection, or even if repeated once, is not likely to worsen osteoporosis or the hip joint.

Your symptoms have been going on too long, and I would refer a person like you who hasn't responded to optimal treatment to an expert in orthopedic surgery, who may obtain advanced imaging (such as MRI) to confirm the diagnosis. I have had an occasional patient with a tear of the gluteus medius tendon requiring repair.

Dear Dr. Roach: I am 76, and constipation has never been a concern, until now! I have long suffered from benign prostatic hyperplasia, and multiple nightly urinations are the norm. I was recently prescribed tamsulosin. Could this be the cause for my bowel changes? -- MR

 

Answer: When a symptom begins after a new medicine, it is always wise to consider whether it's a side effect of the medicine. It certainly could be for you, but constipation is not a common side effect (6% of men get diarrhea, and there are only occasional reports of constipation).

Constipation is more common as we get older. Sixteen percent of 65-year-old men have constipation, raising to 26% of men in their 80s (the rate for women is about 10% higher). I would also take a look at your diet for any changes, as well as making sure you have adequate but not excessive water intake.

Finally, low thyroid levels are common in older folks, and it is worth a quick blood test if the problem persists.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

Comics

Marshall Ramsey Aunty Acid Archie Adam Zyglis Between Friends Diamond Lil